Alert archive / Oregon / Storm Watches in 2021

Storm Watch 6, NWS Medford, OR

December 13, 2021

NWS Medford, OR issued this storm watch at Dec 13, 2021, 9:13 PM PST. It took effect at Dec 15, 2021, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2021, 9:13 PM PST (05:13 UTC)
In effect from
Dec 15, 2021, 4:00 AM PST
Expired
Dec 14, 2021, 3:27 PM PST
In force
Issued by
NWS Medford, OR

The text

As transmitted.

713 
WHUS76 KMFR 140513
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
913 PM PST Mon Dec 13 2021

PZZ350-356-370-376-141815-
/O.EXT.KMFR.SC.Y.0129.000000T0000Z-211215T0900Z/
/O.NEW.KMFR.SR.A.0006.211215T0900Z-211215T2100Z/
/O.CAN.KMFR.GL.A.0035.211215T1200Z-211215T2100Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
913 PM PST Mon Dec 13 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST WEDNESDAY...

...GALE WATCH IS REPLACED BY A STORM WATCH WHICH IS IN EFFECT 
FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt
  with gusts up to 30 kt and seas 11 to 17 ft at 15 seconds. For
  the Storm Watch, south winds 35 to 45 kt with gusts up to 60 kt
  and very steep seas 14 to 19 ft likely.

* WHERE...All areas for both the Small Craft Advisory and the
  Storm Watch.

* WHEN...For the Small Craft Advisory, until 1 AM PST Wednesday. 
  For the Storm Watch, from late Tuesday night through Wednesday 
  afternoon.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities may be significantly reduced.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for very strong winds and very steep and
hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
223 
WHUS76 KMFR 141017
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
217 AM PST Tue Dec 14 2021

PZZ350-356-370-376-142330-
/O.CON.KMFR.SC.Y.0129.000000T0000Z-211215T0900Z/
/O.CON.KMFR.SR.A.0006.211215T0900Z-211215T2100Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
217 AM PST Tue Dec 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST
WEDNESDAY...
...STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 11 to 17 ft at 15 seconds. 
  For the Storm Watch, south winds 35 to 45 kt with gusts up to 
  60 kt and very steep seas 14 to 19 ft likely.

* WHERE...All areas for both the Small Craft Advisory and the 
  Storm Watch.

* WHEN...For the Small Craft Advisory, until 1 AM PST Wednesday. 
  For the Storm Watch, from late Tuesday night through Wednesday 
  afternoon.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities may be significantly reduced.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for very strong winds and very steep and
hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
267 
WHUS76 KMFR 141058
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
258 AM PST Tue Dec 14 2021

PZZ350-356-370-376-150000-
/O.CON.KMFR.SC.Y.0129.000000T0000Z-211215T0900Z/
/O.CON.KMFR.SR.A.0006.211215T0900Z-211215T2100Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
258 AM PST Tue Dec 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST
WEDNESDAY...
...STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 11 to 17 ft at 15 seconds. 
  For the Storm Watch, south winds 35 to 45 kt with gusts up to 
  60 kt and very steep seas 14 to 19 ft likely.

* WHERE...All areas for both the Small Craft Advisory and the 
  Storm Watch.

* WHEN...For the Small Craft Advisory, until 1 AM PST Wednesday. 
  For the Storm Watch, from late Tuesday night through Wednesday 
  afternoon.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities may be significantly reduced.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for very strong winds and very steep and
hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
388 
WHUS76 KMFR 141801
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
1001 AM PST Tue Dec 14 2021

PZZ350-356-370-376-150115-
/O.EXT.KMFR.SC.Y.0129.000000T0000Z-211215T1200Z/
/O.EXT.KMFR.SR.A.0006.211215T1200Z-211215T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
1001 AM PST Tue Dec 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY...
...STORM WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING...

* WHAT...For the Small Craft Advisory, steep seas 11 to 15 ft with
  a dominant wave period of 14 seconds, primarily due to west-
  northwest swell. For the Storm Watch, south winds 35 to 50 kt
  with gusts 45 to as high as 60 kt and very steep seas 13 to 19
  ft likely due to a mix of southerly wind waves and west-
  northwest swell.

* WHERE...All areas for both the Small Craft Advisory and the 
  Storm Watch.

* WHEN...For the Small Craft Advisory, until 4 AM PST Wednesday. 
  For the Storm Watch, from late tonight through late Wednesday 
  morning.

* IMPACTS...Very strong winds and very steep seas could capsize or
  damage vessels during the Storm Watch period. Visibilities will 
  be significantly reduced, at times.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for very strong winds and very steep and
hazardous seas.

&&

$$
BTL
Visit us at https://www.weather.gov/Medford
581 
WHUS76 KMFR 142327
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
327 PM PST Tue Dec 14 2021

PZZ350-356-370-376-151230-
/O.EXT.KMFR.SC.Y.0129.000000T0000Z-211215T0900Z/
/O.UPG.KMFR.SR.A.0006.211215T1200Z-211215T1800Z/
/O.NEW.KMFR.SR.W.0008.211215T0900Z-211215T2100Z/
/O.NEW.KMFR.SE.W.0080.211215T2100Z-211216T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
327 PM PST Tue Dec 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST WEDNESDAY...
...STORM WARNING IN EFFECT FROM 1 AM TO 1 PM PST WEDNESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 4 AM
PST THURSDAY...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt
  with gusts 25 to 35 kt and west-northwest swell dominated seas
  11 to 15 ft at a dominant wave period of 14 seconds. For the 
  Storm Warning, south winds 35 to 50 kt with gusts 50 to 60 kt 
  and very steep southerly wind wave dominated seas 14 to 19 ft. 
  For the Hazardous Seas Warning, high and steep to very steep, 
  hazardous seas 14 to 19 ft that will become increasingly west- 
  northwest swell dominated with time.

* WHERE...All areas. the strongest winds are generally expected to
 occur between 4 AM and 10 AM PST.

* WHEN...For the Small Craft Advisory, until 1 AM PST Wednesday. For
  the Storm Warning, from 1 AM to 1 PM PST Wednesday. For the 
  Hazardous Seas Warning, from 1 PM Wednesday to 4 AM PST 
  Thursday. 

* IMPACTS...Very strong winds and very steep seas could capsize or
  damage vessels during the storm warning time period. 
  Visibilities will also be significantly reduced.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$
BTL
Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this storm watch went out at Dec 13, 5:25 PM PST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 13, 5:25 PM PST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Medford OR
525 PM PST Mon Dec 13 2021

The Aviation section has been updated...

.DISCUSSION...A cold front lies across the forecast area this
afternoon. Ahead of it, steadier precipitation is affecting areas
from the Cascades eastward. Behind the front, a cold convective
pattern is in place, favoring additional snowfall in places like
Hayes Hill on HWY 199, Sexton Pass on I-5, and Camas Mountain on
HWY 42. The snow won't be as steady as earlier today, but
occasional bursts of snowfall will add to snow totals there. Over
the Cascades and Siskiyous, the heaviest snowfall is ongoing and
will taper off some after sunset. East of the Cascades, it's
taking a bit for rain to turn to snow in Klamath Falls but will
soon, and snow is expected through the evening. Snow will linger
in Modoc County through tonight, and the Winter (Advisory and
Warning) hazards have been extended there to reflect that.

Tonight a hazard that occurs a few times a year (at least west of
the Cascades...probably more east of the Cascades) is possible--
widespread black ice. This is because there's ample precipitation
falling this afternoon, followed by potentially clearing skies
tonight and a very cold air mass moving in. Additionally, some of
the snow where areas hovered right around freezing will melt this
afternoon and then freeze tonight. Long story short--quickly
lowering temperatures tonight could bring black ice to many areas,
including valleys west of the Cascades. Additionally, cold
temperatures at the coast (low to mid 30s) tonight will bring frost
conditions, and we've issued a Frost Advisory for that area for late
tonight into Tuesday morning.

Tuesday represents a relative break in the weather, with some snow
showers in the mountains and otherwise partly sunny skies and cool
temperatures.

On Wednesday another low pressure will send additional wind and
precipitation to the forecast area. South to north pressure
gradients will be once again impressive (about 10mb) both from
Arcata to North Bend and Redding to Medford. We've issued a High
Wind Watch for the coast for Wednesday, and Advisory type winds can
be expected in the Shasta Valley.

The front and associated precipitation will arrive Wednesday morning
at the coast and spread inland. What distinguishes this front from
today's is the cold air in place ahead of it. The air mass will much
colder than normal for this time of year, and as precipitation makes
its way into valleys west of the Cascades, some snow is expected.
For mountains, Mt Shasta City area, and areas east of the Cascades,
another significant snowfall can be expected, and we'll be issuing
new Winter Weather hazards for these areas tonight or tomorrow. What
happens in the afternoon in valleys west of the Cascades is a big
question. Will the air mass warm sufficiently to change any snow to
rain, or will the air aloft stay at or just below freezing,
maintaining snow for much of the day. The pattern is one of the main
four that can bring snow to Medford, so we do think at least a half
inch of snow will fall. We'll be anticipating high resolution model
output tonight and tomorrow morning to add confidence to our
forecast. Please stay tuned.

Thursday Through Monday...The extended forecast still looks
cold, but not particularly wet. The wettest period looks to be
late Friday night through Saturday evening.

An upper level long wave trough over the Pacific Northwest will move
out to the east Thursday night. The upstream ridge will then provide
a break in the action Thursday night into Friday. However, another
incoming short wave will break down the ridge to zonal flow, and
this wave with its associated front will move onshore Saturday with
most of the energy directed to the north of the Medford forecast
area. Precipitation will be possible as early as Friday afternoon.
Amounts will be on the light side and most of it will fall along the
coast, the Coast Range, the Umpqua Basin, and the Cascades. More
ridging will follow this wave for another relative break in the
action Sunday. It won't be totally dry, but precipitation will be
spotty and light. The ridge will break down once again Monday and a
weak trough will move onshore Monday evening. It will push a weak
front onshore ahead of it Monday.

&&

.AVIATION...14/00Z TAFs...
Rain and snow showers will continue through the TAF period, but will
generally diminish in coverage with time. Mountain obscurations are
expected across the higher terrain. A mix of MVFR and VFR conditions
this evening is likely to deteriorate to IFR to even LIFR in low
clouds and fog, at times, in some sheltered inland valleys overnight
into the morning, to include KMFR and KRBG. Cold overnight
temperatures with water could lead to some icy conditions on
untreated runways later tonight into Tuesday morning. A mix of VFR
and MVFR is expected Tuesday afternoon. ~BTL

&&

.MARINE...Updated 230 PM PST Tuesday, 13 December, 2021...
Low pressure will remain in the area through Tuesday night
maintaining a general southerly flow. Very steep and hazardous seas
are expected to persist through this afternoon as large west-
northwest swell continues. Seas will then remain steep and elevated
Monday evening through early Wednesday morning. Isolated
thunderstorms will continue to be possible into Tuesday morning. A
strong front is then likely to bring gale force south winds and very
steep seas Wednesday. West swell will build Wednesday night and
subside Thursday. High pressure will build Thursday, then weaken
Friday. A warm front will move through the waters Friday. ~BTL

&&

.BEACH HAZARDS...Updated 230 PM PST Tuesday, 13 December, 2021...
Wave propagation and decay tools from the offshore buoys continue to
show that High Surf Advisory conditions are likely to continue
through dark today. Wave heights also have been 2-3 feet higher than
the wave models have indicated, at times. Therefore, the High Surf
Advisory has been extended to remain in effect until 4AM PST. Long
period, high WNW swell will produce average breaking wave heights of
20 to 25 ft. These large breaking waves will create hazardous
conditions along and within the surf zone, and could inundate
beaches and low lying shorelines. Beach erosion is possible, and
exposed infrastructure could be damaged, especially at and around
the time of high tide. Jetties, rocks, and logs along the shoreline
are not the places to be during the advisory period, so stay clear
of them to remain out of harms way. ~BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 10 PM PST this evening for
     ORZ027-030-031.
     Winter Weather Advisory until 10 PM PST this evening for
     ORZ029-031.
     Frost Advisory from 2 AM to 8 AM PST Tuesday for ORZ021-022.
     Winter Weather Advisory until 10 PM PST this evening for ORZ028.
     Winter Storm Warning until 10 PM PST this evening above 1500
     feet in the for ORZ023>025.
     High Surf Advisory until 4 AM PST Tuesday for ORZ021-022.
     High Wind Watch from Wednesday morning through Wednesday
     afternoon for ORZ021-022.
     Winter Storm Warning until 10 PM PST this evening above 2500
     feet in the for ORZ026.
     Winter Storm Warning until 10 PM PST this evening for ORZ028.

CA...Winter Storm Warning until 10 PM PST this evening for CAZ085.
     Winter Weather Advisory until 10 PM PST this evening for
     CAZ084-085.
     Winter Storm Warning until 10 PM PST this evening for
     CAZ082-083.
     Winter Storm Warning until 10 PM PST this evening for
     CAZ080-081.

Pacific Coastal Waters...
     Gale Watch from late Tuesday night through Wednesday afternoon
     for PZZ350-356-370-376.
     Small Craft Advisory until 4 AM PST Wednesday for
     PZZ350-356-370-376.
     Hazardous Seas Warning until 4 PM PST this afternoon for
     PZZ350-356-370-376.
     Frost Advisory from 2 AM to 8 AM PST Tuesday for PZZ350.

In the hours before

Local storm report, Dec 13, 3:58 PM PST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
358 PM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     SNOW             2 W MERLIN              42.52N 123.46W
12/13/2021  M2.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

&&

CZS
Local storm report, Dec 13, 3:59 PM PST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
359 PM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     SNOW             2 WSW OBRIEN            42.06N 123.73W
12/13/2021  M2.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

&&

CZS
Local storm report, Dec 13, 5:21 PM PST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
521 PM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       1 SSE MURPHY            42.34N 123.33W
12/13/2021  M1.54 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOURS ENDING AT 5 PM PST.

&&
Local storm report, Dec 13, 5:28 PM PST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
528 PM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HEAVY SNOW       HAYES HILLL (HWY 199)   42.33N 123.59W
12/13/2021  M6.0 INCH        JOSEPHINE          OR   DEPT OF HIGHWAYS

            12 HOURS ENDING 5 PM PST. ELEVATION 1598
            FEET.

&&
Local storm report, Dec 13, 5:36 PM PST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
536 PM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HEAVY SNOW       SEXTON SUMMIT PASS      42.60N 123.38W
12/13/2021  M4.0 INCH        JOSEPHINE          OR   DEPT OF HIGHWAYS

            12 HOUR SNOWFALL ENDING AT 5 PM PST.
            ELEVATION 1936 FEET.

&&
Local storm report, Dec 13, 5:43 PM PST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
543 PM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     SNOW             CAMAS MOUNTAIN PASS     43.07N 123.65W
12/13/2021  M2.0 INCH        DOUGLAS            OR   DEPT OF HIGHWAYS

            SNOW TOTAL ENDING 5 PM PST. ELEVATION 1426
            FEET.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 2:12 PM PSTWinter Storm WarningMFRJackson, Josephine, Klamath36 hr
Dec 14, 2:12 PM PSTWinter Weather AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more43 hr
Dec 14, 2:16 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake29 hr
Dec 14, 2:16 PM PSTWind AdvisoryMFRJackson, Klamath, Lake29 hr
Dec 14, 3:27 PM PSTHazardous Seas WarningMFR37 hr
Dec 14, 3:27 PM PSTStorm WarningMFR22 hr
Dec 14, 2:42 AM PSTWinter Storm WatchMFRSiskiyou12 hr

Nearby

Storm Watches in Oregon, 2021Every storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.